Virginia, 2005

Flash Flooding in Virginia, August 9, 2005

August 9, 2005 · NWS AKQ · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 9, 9:55 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 9:55 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT TUE AUG 9 2005

.UPDATE...A LOOK AT AREA SNDGS SHOWS SATURATED OR NRLY SATURATED
AMS UP TO AT LEAST 500 MB. CAPES NOT OVERLY IMPRESSIVE...ESP ACRS
RAIN COOLED PIEDMNT ZONES NORTH OF FARMVILLE...SO DECREASED TSTM
WORDING TO SCHC THERE. ELSEWHERE...A BIT MORE INSTABILITY AS TEMPS
GNRLY RUNNING IN UPR 70S TO LWR 80S. FOLLOWING RUC FOR AFTN PRECIP
CHCS AS OTHER MODELS HAVE STRUGGLED W/ THIS AMS. BEST LOW LVL MSTR
CONV THIS AFTN WILL BE IN AREAS THAT HAVE CURRENTLY NOT SEEN A LOT
OF PRECIP SO FAR (MAINLY SE VA). CAPES/THETA-E RIDGE AND HIGHEST DEW
PTS ARE IN THIS RGN. EXPECT HEAVIEST DOWNPOURS TO BE ACRS SE VA/NE
NC THIS AFTN ALTHOUGH HVY RAIN A POSSIBILTY EVERYWHERE DUE TO PRC
WTRS OVER 2 INCHES AND BULK OF STORMS BEING LOW TOPPED...SO CONTD W/
HVY RAIN WORDING IN ZONES. HAVE CAT POPS FOR ALL BUT CSTL VA ERN
SHORE AND OCEAN CITY WHERE LKLY POPS. LWERED TEMPS A LITTLE IN NW
ZONES...OTHERWISE NO CHANGES. NOTE...AKQ RADAR WAS SWITCHED AROUND 9
AM EDT THIS MRNG TO TROPICAL ZR AS RADAR WAS UNDERESTIMATING PRECIP
AMTS.

PREV AFD BLO

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
HUMID...MOIST AMS...THROUGH THE TROPOSPHERE...TO REMAIN OVER THE
AREA THROUGH WED...WITH PRECIPITABLE WATERS INDICATED AOA
2 INCHES. WEAK DISTURBANCES TRIGGERING AREAS OF SHOWERS...WITH A
FEW THUNDERSTORMS...WITH ONE SUCH AREA NOW MOVING N OUT OF N
CENTRAL NC...AND ANOTHER AREA MAINLY N OF THE FA...EXCEPT FOR THE
MD ERN SHORE. EXPECT THE FORMER TO MOVE NNE ACROSS WRN HALF OF FA
THIS MORNING.

SHOWERS AND STORMS SHOULD BECOME SOMEWHAT MORE
WIDESPREAD THIS AFTERNOON...AS UPPER TROF IMPINGES ON THE AREA
FROM THE NW...AND INVERTED TROF AT SFC AS WELL AS LOW LEVEL WAA
PATTERN LEAD TO ENHANCED LIFT AND AREAL COVERAGE OF THE RAIN. NOT
THAT MUCH CAPE INDICATED IN MODEL SOUNDINGS...LESS THAN 600 J/KG
IN NAM...AND NOT MUCH DRY AIR IN THE ENVIRONMENT...SO WOULDNT
ANTICIPATE A SEVERE THREAT...OTHER THAN PERHAPS SOME LOCALIZED
POOR DRAINAGE OR URBAN FLOODING FROM HEAVY DOWNPOURS.

PRECIP SHOULD SHIFT EWD AND TAPER OFF GRADUALLY TONIGHT...THEN
DEVELOP AT LEAST IN A SCATTERED FASHION ON WEDNESDAY. POPS NOT
QUITE AS HIGH WED...GIVEN LESS FAVORABLE SFC PATTERN...AS SFC FLOW
MORE UNIFORM FROM THE S...WITHOUT THE INVERTED TROF OF TDA ACTING
AS A FOCUS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
WED NIGHT AND THU...850 MB FLOW TURNS W...THEN NW...WITH INCREASED
DOWNSLOPING IN LOWER LEVELS...WHICH IS CONSISTENT WITH MODEL
PRECIP AREAS PUSHING OFFSHORE IN BOTH NAM AND GFS WED NIGHT. GFS
DOES SUGGEST DEVELOPMENT OF SCATTERED CONVECTION A POSSIBILITY FOR
AT LEAST SRN ZONES...AND THIS IS CONSISTENT WITH GOING FCAST. NO
CHANGES MADE FRI THRU MON...WITH...AS IT APPEARS NOW...TREND
TOWARD HOTTER AND CONTINUED HUMID CONDITIONS...BUT WITH RELATIVELY
ISOLATED AFTERNOON SHOWERS AND TSTRMS...AS AREA SITUATED IN WARM
SECTOR...WITH FRONT AND ASSOCIATED CYCLONE TRACKS MAINLY TO THE N.

&&

.AVIATION...VRBL CIGS/VSBYS THRU FCST PRD AS SHWRS MOVE
N ACROSS FA TDY. FOG NOT A BIG FACTOR THIS AM...BUT XPCT
LCL IFR CIGS WITH SHRAS THRU 12Z.

&&

.MARINE...NO FLAGS AS WNDS REMAIN AOB 15KT...SEAS 2-3 FT...PSBLY
AS HIGH AS 4 FT ACROSS SRN WTRS BY WED. SWELLS RUNNING ARND 10 SEC
PRD...SO WILL PRBLY KEEP MOD RISK RIP CRNTS ACROSS SRN WTRS TDY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

UPDATE...BROWN
SHORT TERM...REILLY
LONG TERM...REILLY
AVIATION/MARINE...44
Hazardous weather outlook, Aug 9, 4:36 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT TUE AUG 9 2005

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-100945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
536 AM EDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...SOUTHEAST VIRGINIA...EAST CENTRAL VIRGINIA...NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 9, 8:15 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 AM EDT TUE AUG 9 2005

VAZ048-049-060>071-079-080-091510-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND
VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
915 AM EDT TUE AUG 9 2005

...SHOWERS WITH HEAVY RAIN WILL CONTINUE MOVING THROUGH MUCH OF
CENTRAL VIRGINIA THROUGH THE MORNING HOURS...

AT 915 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS FROM NEAR SOUTH HILL NORTH AND EASTWARD TO
NEAR DOWNTOWN RICHMOND. THE SHOWERS WILL CONTINUE...HEAVY AT TIMES
THROUGH AT LEAST 11 AM. MOST AREAS WILL SEE AROUND AN ADDITIONAL
INCH OF RAIN THROUGH 11 AM...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
IN ADDITION...A FEW ISOLATED THUNDERSTORMS AND LIGHTNING STRIKES
WILL BEGIN TO DEVELOP LATER THIS MORNING.

THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING
WILL BE POSSIBLE IN LOW LYING AREAS...ESPECIALLY ACROSS URBAN
LOCATIONS WITH POOR DRAINAGE.

BROWN
Special weather statement, Aug 9, 10:01 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1101 AM EDT TUE AUG 9 2005

VAZ074>076-091615-
ESSEX VA-RICHMOND VA-WESTMORELAND VA-
1101 AM EDT TUE AUG 9 2005

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK OF VIRGINIA...

AT 1101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM NEWLAND TO 5 MILES
NORTHEAST OF MONTROSS...MOVING NORTHEAST AT 10 MPH. THESE
THUNDERSTORMS WILL CONTINUE TO AFFECT THIS AREA FOR THE NEXT HOUR
WITH SOME AREAS RECEIVING UPWARDS OF 2 INCHES OF RAIN

RAINFALL RATES OF 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Aug 9, 11:11 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1211 PM EDT TUE AUG 9 2005

VAZ073-077-078-082>085-090-091-091730-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-YORK VA-
1211 PM EDT TUE AUG 9 2005

...HEAVY SHOWERS MOVING INTO THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORMS FROM 12 MILES
NORTHWEST OF URBANNA TO 10 MILES SOUTHWEST OF TOANO...OR FROM 5
MILES SOUTHWEST OF ROBLEY TO CLAREMONT...MOVING VERY SLOWLY
NORTHEAST.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, Aug 9, 12:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
119 PM EDT TUE AUG 9 2005

NCZ013>017-030>032-102-VAZ095>098-091830-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
119 PM EDT TUE AUG 9 2005

...HEAVY SHOWERS MOVING OVER NORTHEAST NORTH CAROLINA AND HAMPTON
ROADS VIRGINIA...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA. THESE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ONLY SLOWLY
NORTHEAST AT 10 MPH.

RAINFALL RATES OF 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

The radar

The Norfolk radar (KAKQ), 63 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Suffolk (C)

When
August 9, 1:45 PM EST to 2:15 PM EST
Where
Suffolk (C) County, Huntersville
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -76.333

College Drive and Camelia Drive flooded.

Flash Flood, Norfolk (C)

When
August 9, 2:30 PM EST to 3:00 PM EST
Where
Norfolk (C) County, Norfolk
Reported by
BROADCAST MEDIA
Coordinates
36.867, -76.433

Numerous roads closed including Hampton Boulevard with vehicles flooded.

Flash Flood, Chesapeake (C)

When
August 9, 2:30 PM EST to 3:00 PM EST
Where
Chesapeake (C) County, Chesapeake
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -76.267

Parts of Taylor Road flooded.

Flash Flood, Portsmouth (C)

When
August 9, 2:30 PM EST to 3:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -76.267

Effingham and London Boulevard flooded. Entrance to Route 264 at Frederick Boulevard flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472496, 5471131, 5471132, 5471133.